Heavy Snow, Southwest Utah/Cedar City/Milford
- When
- April 5, 6:00 AM MST to April 7, 6:00 AM MST
- Where
- Southwest Utah/Cedar City/Milford forecast zone
- Reported by
- GENERAL PUBLIC
A soggy couple of days in Utah with snow down to some valley locations. The "dreaded lake effect" brought a band of heavy snow to the western half of the Salt Lake Valley late on the 6th and early on the seventh, with Herriman picking up 9 inches of snow in just 2 hours.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A soggy couple of days in Utah with snow down to some valley locations. The "dreaded lake effect" brought a band of heavy snow to the western half of the Salt Lake Valley late on the 6th and early on the seventh, with Herriman picking up 9 inches of snow in just 2 hours. Other snow totals included 26 inches in Alta, 21 inches at Brian Head, 9 inches in East Layton, 8 inches in Ibapah, 6 inches in Tooele, 5 inches in Cedar City and 4 inches in Pleasant Grove.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 5, 3:30 AM MST, 2 hours 30 minutes earlier.
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 AM MST SAT APR 5 2003
.SYNOPSIS...A DEEP TROUGH WILL REMAIN OVER THE WESTERN STATES THROUGH
THE WEEKEND WITH UNSEASONABLY COOL AND UNSETTLED WEATHER ACROSS MUCH
OF THE FORECAST AREA.
.DISCUSSION...SHORT WAVE TROUGH IS PAUSING BRIEFLY IN NEVADA THIS
MORNING WITH SNOW SHOWERS DEVELOPING NEAR THE TROUGH AXIS IN WESTERN
UTAH. THE TROUGH WILL PUSH EAST INTO UTAH TODAY ALONG WITH PLENTY
OF DYNAMICS. THE QUESTION OF HOW MUCH MOISTURE THIS STORM REALLY
HAS TO WORK IS BECOMING MORE CLEAR AS BOTH THE ETA AND AVN INSIST
THAT THERE IS PLENTY OF MOISTURE TO BE WRUNG OUT BY THE STRONG
UPWARD VERTICAL MOTION ASSOCIATED WITH THE TROUGH. THIS IDEA IS
CONFIRMED BY THE COOLING CLOUD TOPS IN EASTERN NEVADA AND NORTHWEST
UTAH. GENERALLY AGREE WITH THE MODEL SUITE IDEA OF MOVING A LOW
LEVEL CIRCULATION CENTER ALONG THE FRONTAL BOUNDARY FROM AROUND ELY
NEVADA TO SALT LAKE CITY AND INTO EXTREME SOUTHWESTERN WYOMING
DURING THE DAY. IN ADDITION...THE UPPER JET ON THE FRONT SIDE OF
THE UPPER TROUGH WILL PROVIDE LIFT STATEWIDE. DIFFERENTIAL VORT
ADVECTION WILL ALSO HELP WITH LIFT ESPECIALLY THIS MORNING. SO WILL
GO WITH LIKELY TO CATEGORICAL POPS OVER THE MAJORITY OF THE CWA
TODAY. ENOUGH SNOWFALL EXPECTED WITH ADDITION OF FRONTAL BOUNDARY
DYNAMICS AND OROGRAPHICS ALONG THE I-15 CORRIDOR THROUGH CENTRAL AND
SOUTHERN UTAH AS WELL AS THE SANPETE/SEVIER VALLEYS AND ALL THE
CENTRAL AND SOUTHERN MOUNTAINS TO ISSUE A SNOW ADVISORY. THE
NORTHERN MOUNTAINS SHOULD STAY BELOW ADVISORY CRITERIA AND THE
TEMPERATURES WILL BE MARGINAL FOR MUCH ACCUMULATION IN THE NORTHERN
VALLEYS AND WASATCH FRONT. THE SYSTEM MOVES EAST OF UTAH TONIGHT
WITH LINGERING SHOWERS IN THE NORTHEASTERN MOUNTAINS AND A CHANCE OF
LAKE EFFECT SNOW SOUTHEAST OF THE GREAT SALT LAKE. THE NEXT SYSTEM
MOVES DOWN INTO NORTHERN UTAH IN NORTHWEST FLOW ON SUNDAY AFTERNOON
AND NIGHT. IT LOOKS LIKE A DECENT SYSTEM FOR THE NORTHERN UTAH
MOUNTAINS AND WASATCH FRONT ON THE LATEST MODEL RUNS...HOWEVER THE
RUNS HAVE BEEN WAFFLING ON HOW MUCH THE SYSTEM WILL DIG ACROSS THE
STATE BEFORE THE WEST COAST RIDGE MOVES IN. SO WILL BUMP POPS TO
LIKELY FOR THE MOST FAVORABLE MOUNTAIN ZONES AND LEAVE IT CHANCE
ALONG THE WASATCH FRONT FOR NOW. A SHARP RIDGE MOVES OVER UTAH LATE
MONDAY AND TUESDAY FOR STRONG WARMING AND PLENTY OF SUNSHINE. THE
RIDGE MOVES TO THE EAST WEDNESDAY THROUGH FRIDAY LEAVING UTAH UNDER
A MILD SOUTHWESTERLY FLOW. WEAK DISTURBANCES RIPPLING ALONG WILL
PROVIDE A FEW MORE CLOUDS BUT NO PRECIPITATION IS EXPECTED.
SLC 743 CDC 831 BRENCHLEY
.SLC...SNOW ADVISORY CENTRAL AND SOUTHWESTERN VALLEYS AND MOUNTAINS
OF UTAH FOR TODAY.IDZ024-025-UTZ001>021-WYZ021-061400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 515 AM MST SAT APR 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY A TROUGH AND ASSOCIATED COLD FRONT WILL PUSH ACROSS UTAH TODAY. HEAVIEST SNOWFALL AMOUNTS ARE EXPECTED ACROSS THE CENTRAL AND SOUTHWESTERN UTAH VALLEYS AND MOUNTAINS. LIGHTER AMOUNTS ARE EXPECTED ELSEWHERE. SEE THE LATEST SLCWSWSLC FOR DETAILS. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY SNOW SHOWERS ARE EXPECTED LATE SUNDAY AND MONDAY MORNING ACROSS THE NORTHERN MOUNTAINS WITH A CHANCE OF SNOW IN THE NORTHERN VALLEYS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE. WCJIN-WYSW
9 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379873, 5379874, 5379875, 5379876, 5379877, 5379878, 5379879, 5379880, 5379881.